Alert archive / Kentucky / Flash Flood Watches in 2021
Flash Flood Watch 7, NWS Jackson, KY
NWS Jackson, KY issued this flash flood watch at Sep 15, 2021, 8:19 AM EDT for 17 counties in Kentucky. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Sep 15, 2021, 8:19 AM EDT (12:19 UTC)
- Expired
- Sep 15, 2021, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Jackson, KY
- Flood severity
- None
Counties Bath County, KY, Breathitt County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Jackson County, KY, Johnson County, KY, Lee County, KY, Magoffin County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Powell County, KY, Rockcastle County, KY, Rowan County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 35 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
544 WGUS63 KJKL 151219 FFAJKL URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Jackson KY 819 AM EDT Wed Sep 15 2021 KYZ044-050>052-058>060-068-069-104-106>109-111-112-114-152030- /O.NEW.KJKL.FF.A.0007.210915T1219Z-210916T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Lee-Breathitt-Owsley- Including the cities of Mount Sterling, Jackson, Campton, Ravenna, Jeffersonville, Morehead, Paintsville, Beattyville, Stanton, Irvine, Camargo, West Liberty, Mount Vernon, Sandy Hook, Clay City, Booneville, Owingsville, Salyersville, Annville, Frenchburg, McKee, Brodhead, and Flemingsburg 819 AM EDT Wed Sep 15 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... The National Weather Service in Jackson has issued a * Flash Flood Watch for portions of east central Kentucky, northeast Kentucky, south central Kentucky and southeast Kentucky, including the following areas, in east central Kentucky, Bath, Elliott, Estill, Fleming, Menifee, Montgomery, Powell and Rowan. In northeast Kentucky, Johnson. In south central Kentucky, Rockcastle. In southeast Kentucky, Breathitt, Jackson, Lee, Magoffin, Morgan, Owsley and Wolfe. * Until 8 PM EDT this evening. * Scattered showers and thunderstorms will persist this morning, with additional showers and thunderstorms expected this afternoon ahead of an approaching cold front. Heavy rain falling over the same areas may result in localized flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ CMF
2 follow-up statements
422 WGUS63 KJKL 152052 FFAJKL Flood Watch National Weather Service Jackson KY 452 PM EDT Wed Sep 15 2021 KYZ044-050>052-058>060-068-069-104-106>109-111-112-114-160000- /O.CON.KJKL.FF.A.0007.000000T0000Z-210916T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Lee-Breathitt-Owsley- Including the cities of Mount Sterling, Jackson, Campton, Ravenna, Jeffersonville, Morehead, Paintsville, Beattyville, Stanton, Irvine, Camargo, West Liberty, Mount Vernon, Sandy Hook, Clay City, Booneville, Owingsville, Salyersville, Annville, Frenchburg, McKee, Brodhead, and Flemingsburg 452 PM EDT Wed Sep 15 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... The Flash Flood Watch continues for * Portions of east central Kentucky, northeast Kentucky, south central Kentucky and southeast Kentucky, including the following areas, in east central Kentucky, Bath, Elliott, Estill, Fleming, Menifee, Montgomery, Powell and Rowan. In northeast Kentucky, Johnson. In south central Kentucky, Rockcastle. In southeast Kentucky, Breathitt, Jackson, Lee, Magoffin, Morgan, Owsley and Wolfe. * Until 8 PM EDT this evening. * Scattered showers and thunderstorms will persist along a cold front situated just south of the Ohio River. Consequently, additional showers and thunderstorms could drift southeastward into portions of the watch area and/or redevelop. Thus the potential of locally heavy rain remains in the forecast through early this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ RAY
516 WGUS63 KJKL 152357 FFAJKL Flood Watch National Weather Service Jackson KY 757 PM EDT Wed Sep 15 2021 KYZ044-050>052-058>060-068-069-104-106>109-111-112-114-160100- /O.EXP.KJKL.FF.A.0007.000000T0000Z-210916T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Lee-Breathitt-Owsley- Including the cities of Mount Sterling, Jackson, Campton, Ravenna, Jeffersonville, Morehead, Paintsville, Beattyville, Stanton, Irvine, Camargo, West Liberty, Mount Vernon, Sandy Hook, Clay City, Booneville, Owingsville, Salyersville, Annville, Frenchburg, McKee, Brodhead, and Flemingsburg 757 PM EDT Wed Sep 15 2021 ...FLASH FLOOD WATCH WILL EXPIRE AT 8 PM EDT THIS EVENING... The Flash Flood Watch for portions of east central Kentucky, northeast Kentucky, south central Kentucky and southeast Kentucky, including the following areas, in east central Kentucky, Bath, Elliott, Estill, Fleming, Menifee, Montgomery, Powell and Rowan. In northeast Kentucky, Johnson. In south central Kentucky, Rockcastle. In southeast Kentucky, Breathitt, Jackson, Lee, Magoffin, Morgan, Owsley and Wolfe will expire at 8 PM EDT this evening. Flooding is no longer expected to pose a threat. $$ GEOGERIAN
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood watch went out at Sep 15, 7:21 AM EDT, 58 minutes earlier.
Area forecast discussion, Sep 15, 7:21 AM EDT, 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 721 AM EDT Wed Sep 15 2021 .UPDATE... Issued at 720 AM EDT WED SEP 15 2021 Increased Pops and Sky cover to reflect the latest trends across the north. Heavy rain has already been falling across some areas north of the mountain parkway this morning, and these will be areas that will need to be monitored for potential flooding issues later today if additional storms pass over these areas. Updates sent to NDFD and web servers. && .SHORT TERM...(This afternoon through Thursday evening) Issued at 300 AM EDT WED SEP 15 2021 Latest analysis shows a cold front over central IN/IL associated with low pressure over eastern Canada. Meanwhile, tropical depression Nicholas continues to meander along the TX/LA coast. At the upper levels, a trough is making its way through the middle part of the country towards the OH valley this morning. Some convection has already formed well out ahead of the front over western portions of the forecast area this morning. The front is expected to reach northern portions of KY and perhaps our northern counties later this morning before stalling out throughout the remainder of the day. As a result, shower/storm coverage is expected to increase across the area this morning. HREF PWAT values will increase to 1.6-1.8 inches later this morning through the afternoon. With storm motions parallel to the front, and speeds 10-15 kts, there will be the potential for some training of cells. Despite the recent dry stretch, there will be a localized flash flooding concern today. QPF totals are generally 0.5-1 inch along and north of the mountain parkway today, but there will be localized higher amounts. As far as any severe threat, the better dynamics will be well to our northeast today, but still can't rule out a couple stronger storms, especially if we can get any breaks in the clouds to destabilize the environment. For temps today, went a bit below guidance due to the expected cloud cover and precip today. Looking at afternoon highs in the upper 70s, to perhaps low 80s over far eastern KY. As the upper level trough moves into New England overnight into Thursday morning, the frontal boundary is expected to wash out over the area. Expect Pops to diminish from west to east after 00Z tonight. With the rainfall today and plenty of low level moisture remaining overnight, expect fog/low stratus to be an issue over most of the area overnight into Thursday morning. Low temps will be in the low to mid 60s. On Thursday high pressure will be to our east, and the remnants of Nicholas will slowly move east across the deep south. Although storm coverage will be much less widespread, some tropical moisture advecting into the area, especially SE KY, will touch off some scattered storms during the afternoon and early evening. Afternoon high temps will be in the upper 70s to lower 80s. .LONG TERM...(After midnight Thursday night through Tuesday) Issued at 300 AM EDT WED SEP 15 2021 The extended period will feature daily mainly diurnally driven shower and storm activity across eastern Kentucky. This will be the result of a northward flux of tropical moisture associated with the remnants of Nicolas as it drifts across the lower Mississippi Valley. The latest model data suggests that this pattern will remain in place through out the extended. The best chances for rain will be the late afternoon and early evening hours each day. The best chances for rain should be Saturday, as an area of low pressure aloft moves into the region and enhances the lift and instability necessary for shower and storm activity to occur. Warm and humid conditions will persist through the end of the extended, with slightly warmer than normal temperatures expected around the area on average. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) ISSUED AT 715 AM EDT WED SEP 15 2021 Scattered showers and thunderstorms are expected today and early tonight, and some flight restrictions are possible in some of the heavier storms. Additional flight restrictions are expected overnight into early Thursday morning as fog and low stratus settles across the area. Ceilings are likely to fall to IFR overnight. Winds will be SW around 5 kts today and then light and variable overnight. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...CMF SHORT TERM...CMF LONG TERM...AR AVIATION...CMF
Hazardous weather outlook, Sep 15, 3:16 AM EDT, 5 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 316 AM EDT Wed Sep 15 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161030- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 316 AM EDT Wed Sep 15 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible today into early tonight. A few of them may produce strong winds and heavy rainfall. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible at times Thursday through Tuesday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. CMF/AR
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 7:37 AM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Rowan | 3 hr |
| Sep 15, 8:24 AM EDT | Flash Flood Warning | JKL | Bath, Fleming, Rowan | 3 hr |
| Sep 15, 11:29 AM EDT | Areal Flood Warning | JKL | Bath, Fleming, Rowan | 111 min |
| Sep 15, 1:20 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Rowan | 115 min |
| Sep 15, 2:29 PM EDT | Special Weather Statement | JKL | Pike | 31 min |
| Sep 15, 2:47 PM EDT | Areal Flood Advisory | JKL | Jackson, Rockcastle | 118 min |
| Sep 15, 4:02 PM EDT | Areal Flood Advisory | JKL | Whitley | 3 hr |
Nearby
Flash Flood Watches in Kentucky, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.